So here is part two of my addiction story….
During my many chemo sessions, it became apparent to not only myself, but to all of the nurses working in oncology, that I was developing MAJOR anxiety before even stepping foot into the clinic. My oncologist wrote me a prescription for a drug called Ativan (also known as Lorazepam) and told me to put two under my tongue an hour before each appointment. Well I did, and they did nothing. I kept the bottle in my cupboard at home and thought nothing of them.
Before each and every surgery the same thing would happen – I would have a major anxiety attack. After the first major blow out I was also prescribed Ativan to be taken 30 minutes before being called into the operating room. Just like with the chemo anxiety, they did nothing.
All I ever knew about this drug was that is was to help with my anxiety. From my experiences I thought it just didn’t work for me.
While packing in March to head on my Thailand and Australian adventure, I was taking out the Advil bottle and noticed the bottle of Ativan. “Perfect find!”, I thought to myself. Just in case I have an anxiety attack while away, I will have something to help calm me down. I made an appointment with my family doctor before leaving, and told him that I had a bottle of Ativan and it never worked for me before. He then prescribed me a bottle of Clonazepam, and said they might work better for me.
Both Lorazepam and Clonazepam belong to the drug class known as benzodiazepines. They act on the brain and nerves and produce a calming effect.
While on the 17 hour flight to Hong Kong, my panic set in. So I popped a Clonazepam and low and behold, I felt nothing.
Great. My anxiety levels are too high for these drugs apparently.
A few days later, finally in Thailand, I was having some anxiety before bed and thought I would try just one of the Ativans.
The following day I woke up and could not believe it – I actually had a full nights rest!
I have not slept through the night since I don’t even remember. With my multiple keloids on the body, and the anxiety and pressure from this cancer world, I toss and turn throughout the night. But now, I feel rested and AMAZING. Well, this is a miracle.
I decided right then and there, I would take one each night to help me sleep. They did not make me groggy or even put me to sleep. But what they did do is KEEP me asleep. Which was the best thing I had experienced in a long while.
In May I went for my consultation with my surgeron for my upcoming surgery, and I told him about how Ativan has helped me, and if he could right me another prescription. He did, but only for 3 months because he said he wasn’t allowed to write one for longer than that. Well that’s annoying, but I thought nothing of it.
I dropped off my scrip and when I went to pick it up the next day, the pharmacist let me know that I was NOT allowed to get my next 30 day refill till the actual day it was due. Ok, sure lady. Again, I thought nothing of it.
Now in August, I made an appoint with my family doctor again to have my pre-op for my colonoscopy. During our talk he saw I wrote down that I was taking Ativan. That reminded me, my three month prescription was almost up. So I asked him to write me a new one.
“Are you addicted?” He quickly asked.
“Um no. You know me I hate taking drugs. This I just use to help keep me asleep. No big deal.”
“Ok. You are a special case. With everything you’ve been through I can understand if these help you.”
I was so confused. Why was he being so weird?
“Are these super addictive or something?”
“YES. Very much so. But you are different than most people and I know you wouldn’t be taking something unless you truly needed it.”
He wrote the prescription and told me to just have the pharmacy fax him every three months for a new one.
I went home and spoke to Chris about my conversation with my doctor. He and I agreed that if it was helping me right now, then it’s ok.
Later that night I got into bed, took my pill, and then began googling “How bad is Ativan?” – oh the things that came up. So many blog posts about people who were given it in the hospital, and it took them months and sometimes YEARS to get over the withdrawal. It explained how it is the most additive drug and that you should start with a low dose of 0.25mg.
Holy crap I was taking 1mg!
The next day I woke up and said, “Nope, I’m never taking that again.”
The following day I woke up, and was instantly in withdrawal. My skin was crawling, my heart was beating out of my chest, I felt super anxious and couldn’t stop crying. Just a complete mess. I didn’t know what to do. If I took a pill to stop it, I would still have to take one at night – so then I would be taking two pills in one day. That wasn’t the answer. I called my doctor but he wasn’t in that day, and I was told he would call me on Monday – this was Friday.
I cried and cried to Chris – I was so mad at myself for getting into this predicament. I started reading online how hard it was to come off of this drug, and that got me even more scared. Chris was amazing and calmed me down. He let me know that I am not a drug addict, that my case is different. If I needed this to help me get to sleep then so be it.
I, on the other hand, did not agree. I couldn’t live with myself if I knew I was taking a drug that was highly addictive. I think it would cause me more stress. From all of my readings it seemed like the best way to get off of it was to slowly drop your dose down. So Friday night I took a pill, and then I decided Saturday I would not. When it came time for Sunday I though, hell I will roll the dice and just not take one tonight either. On the Monday I felt the withdrawal, but it wasn’t overwhelming as it was on Friday. When my doctor finally called I told him my predicament and he said very firmly, “Do not go off of this drug cold turkey. You have to gradually take it out of your system.”
Well as we all know by now, I rarely listen to doctors.
So I decided to push myself, and if it got too bad at any point I would give myself permission to take a pill.
It took about two weeks, but I finally began to feel back to normal. Now, here is the craziest part. My depression also has seemed to have left. I no longer feel as though I am living in this dark hole. I truly believe that has to do with being off of the drug. I still have my days obviously, but they are not a constant anymore.
My sleeping is back to being scattered, but now I am looking for more natural remedies to help with this.